Get Confidential Help 24/7
In the case of any chemical dependency, whatever the substance, there are physical and/or psychological symptoms of withdrawal that can occur upon quitting the drug. “Detox” is the term that is often used to describe this withdrawal process, which can happen at home or under the supervision of medical professionals.
What many people don’t know is that detoxing at home on one’s own can pose serious, even life-threatening dangers, depending on the drug— most especially in cases of “quitting cold turkey” where someone abruptly stops their use. This article will educate readers on the dangers of detox from prescription and illicit drugs, with authoritative medical information from addiction professionals. We have previously posted articles about alcohol detox and the dangers of quitting cold turkey.
The Dangers of Prescription Drug Detox – Opiates, Benzos and Smart Drugs
Just because a doctor has prescribed a drug does not make it safe to withdraw from without appropriate medical supervision. At-home, “do-it-yourself” detox can pose certain health dangers that vary with the particular drug, especially if it is one of the following:
- An opiate painkiller like Percocet (also known as oxycodone) or Vicodin (hydrocodone)
- A benzodiazepine drug such as Ativan (lorazepam), Klonopin (clonazepam), or Xanax (alprozolam), among others
- A “smart drug” like Adderall (amphetamine) or another stimulant medication typically prescribed for ADHD/ADD.
The Dangers of At-Home Detox From Opiate – Overdose and Death
Detox from an opiate painkiller like Percocet or Vicodin can be extremely painful and uncomfortable. If you try to detox on your own, quitting cold turkey, the withdrawal symptoms typically won’t kill you— it’s the intense opiate cravings that can be dangerous, leading to a potentially fatal overdose. That’s because following detox, people with opiate dependency—who are not in a supervised treatment setting such as an inpatient rehab facility—are in fact at higher risk of opiate overdose, research suggests. In the absence of relief from Medication-Assisted Treatment (MAT) like Suboxone (buprenorphine), their opiate cravings can trigger relapse and overdose.
An incomplete detox is another big (and related) danger of trying to withdraw from opiates on your own, on account of the intense cravings. An incomplete detox may only worsen the severity of an existing opiate addiction.
For more information about opiate withdrawal symptoms and how medically supervised detox can help you avoid the dangers of a worsening addiction and fatal overdose, explore these two articles in our Learning Center:
Seizures and Other Dangers of At-Home Detox From Benzos
Quitting a benzo medication on your own can pose life-threatening withdrawal symptoms— with seizures at the top of that list of dangerous complications. This reality can make detox from benzos more dangerous than detox from heroin, in the view of addiction experts like the psychiatrist Stuart Gitlow, a former president of the American Society of Addiction Medicine.
As with alcohol, benzodiazepine withdrawal has been associated with reported instances of seizures and convulsions, especially when immediate cessation of the drug (quitting cold turkey) and a higher dose level are accompanying factors.
A benzo withdrawal-related seizure is dangerous not just because it can be fatal—sudden unexpected death from seizures is reportedly rare but does happen—but also because it can lead to other life-threatening injuries. For example, a seizure can happen while driving, swimming or walking down stairs.
Other dangers of at-home detox from benzo drugs can include:
- Severe anxiety, depression and panic disorder
- Suicidal thoughts
For more information about how medically supervised detox can help you safely avoid and manage these potential complications, check out the following related articles in our Learning Center:
- “Xanax Detox – 6 Things You Need to Know”
- “Klonopin Detox – Withdrawal Symptoms and Recovery Timeline”
Dangers of At-Home Detox From Adderall – Major Depression, Psychotic Episodes
As stimulants that change the brain, smart drugs like Adderall can also be dangerous to withdraw from without medical supervision. Studies have found that generally within 36 hours of last use, recovering users suffer from protracted agitation, insomnia and mood disturbances ranging from more mild “dysphoria” (feeling out of sorts) to major depression (and suicidal thoughts and feelings). Psychotic episodes are another rare but reported danger associated with amphetamine withdrawal. For more detailed information, read our Adderall withdrawal detox guide.
The Dangers of At-Home Detox From Illicit Drugs – Heroin, Cocaine and Synthetic Drugs
At-home detox from illicit drugs can be similarly scary, with potentially serious withdrawal complications following a trajectory that (as is the case with prescription drugs) will depend on the nature of the drug. For example, the fact that heroin is an opiate means that heroin withdrawal symptoms and potential complications will resemble those that occur with prescription pain relievers. (For more on how medically supervised detox can help you avoid these dangers, check out the article, “Heroin Detox: What You Need to Know,” in our Learning Center.)
Cocaine is another example: like amphetamines, the drug is a stimulant. At-home detox can therefore make you more susceptible to the effects of extreme anxiety, panic, and depression—even suicide, in the absence of urgent psychiatric attention. Quitting cocaine cold turkey only intensifies these already impossible symptoms. Unbearable cravings can also prematurely end an attempt at complete detox, thereby leading to a potentially full-blown relapse, worsening addiction and fatal overdose. (For more information about the potentially serious complications of cocaine withdrawal, check out “Cocaine Detox: 7 Things You Need to Know,” in our Learning Center.)
Finally, detoxing on your own from synthetic drugs can be potentially even more medically risky. In this case, the precise dangers can be hard to predict, because what is in these man-made drugs is often a big unknown. Typically, synthetic drugs are man-made copies of naturally occurring substances— only far more potent (and therefore more dangerous to withdraw from).
The most dangerous reported withdrawal symptoms associated with synthetic drugs include:
- Respiratory problems
- Sudden death
The article, “Synthetic Drug Detox: What to Expect,” contains more details about why medically supervised detox is always advisable when the dependency is a synthetic drug.
If you or a loved one is considering drug detox at home, it is strongly recommended to consider seeking treatment at a professional and trusted detox facility with full continuum of substance abuse care, from medically supervised drug detox to residential/inpatient treatment and outpatient and aftercare services.
Please reach out to one of our admission counselors to answer any questions you may have about drug detox and rehab.